A 1½-year-old girl presented with a chief concern of a rash that had been present over her right thigh and buttock for approximately 6 months (A). She had been treated with a high-potency topical corticosteroid preparation—specifically, clotrimazole and betamethasone—as well as fluconazole. Despite treatment, the pruritic rash continued to worsen and spread. The girl’s parents denied contact with outside allergens, detergents, or chemical agents.
All topical medications were discontinued. Potassium hydroxide preparation test results were positive for the fungal organism Microsporum canis. The girl received a diagnosis of tinea incognito. She began a regimen of griseofulvin and ketoconazole, to which the rash responded well (B).
Tinea incognito is the name given to cases of tinea whose clinical appearance has been altered by inappropriate treatment, usually a high-potency topical corticosteroid cream (eg, clotrimazole and betamethasone; nystatin and triamcinolone). The result is that the rash associated with the infection slowly extends. Initially, patients with tinea incognito often are believed to have eczema or another form of dermatitis and are prescribed a topical corticosteroid cream. The corticosteroid dampens the inflammation such that the condition feels less irritating to the patient. But when application of the cream is stopped for a few days, the pruritus worsens; consequently, the corticosteroid cream is applied again in an attempt to relieve the itching.
Compared with that of untreated tinea corporis, the rash characteristic of tinea incognito generally has a less-raised margin, is less scaly, and is more pustular, extensive, and irritating.